Iowa, 2011Hail and Damaging Winds in Iowa, August 18, 2011
August 18, 2011 · NWS OAX · 32 events in 8 counties and zones
Conditions became moderately to highly unstable across eastern Nebraska and southwest Iowa by early afternoon on August 18th ahead of a weak slow moving cold front that was driven southeast by a weak upper level disturbance. Scattered super-cell thunderstorms developed by early afternoon near the northeast Nebraska and South Dakota border and tracked and developed southeast across eastern…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions became moderately to highly unstable across eastern Nebraska and southwest Iowa by early afternoon on August 18th ahead of a weak slow moving cold front that was driven southeast by a weak upper level disturbance. Scattered super-cell thunderstorms developed by early afternoon near the northeast Nebraska and South Dakota border and tracked and developed southeast across eastern Nebraska and southwest Iowa through the afternoon and evening hours for a prolonged severe weather event across the area. Several of the storms produced very large destructive hail and very strong wind gusts which destroyed crops and caused property damage over large areas, notably Page county. As of the second week in September, State Farm Insurance stated it had processed around 6,600 homeowner and 5,200 auto claims in Iowa from the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 18, 9:49 AM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 18, 9:49 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1049 AM CDT THU AUG 18 2011
.DISCUSSION...
GOING FORECAST IN PRETTY GOOD SHAPE THIS MORNING. WILL BE UPDATING
TO ADD IN SOME TIMING TO THE POPS TODAY AND TO ADJUST HOURLY
TEMPERATURES FOR A FASTER DIURNAL RISE. 12Z UPPER AIR ANALYSIS
INDICATED SEASONABLY STRONG MID LEVEL JET OF 80 KT FROM THE
NORTHERN ROCKIES INTO THE MID MISSOURI RIVER VALLEY. NO
SIGNIFICANT SHORTWAVE TROUGH WAS NOTED IN THIS FAST FLOW...BUT A
SMALL WAVE APPEARED VISIBLE ASSOCIATED WITH SOME 20 M H5 HEIGHT
FALLS OVER WY AT 12Z. LAPSE RATES WERE PRETTY DECENT ACROSS THE
CENTRAL AND NORTHERN PLAINS WITH H5 TO H7 DELTA-T'S OF +20 TO +23
FOR MOST LOCATIONS THIS MORNING. THIS WAS CAPPING MOISTURE SEEN AT
H85 WITH +15 C FROM THE LOWER MISSISSIPPI RIVER VALLEY TO THE MID
MISSOURI RIVER VALLEY. THIS COMBINATION SHOULD LEAD TO MODERATE TO
STRONG INSTABILITY BY MID AFTERNOON OVER THE CWA WITH 2500-3500
J/KG OF MLCAPE APPEARING QUIET REASONABLE. GIVEN THE LOW LEVEL
S/SERLY FLOW BENEATH MID LEVEL WESTERLY WINDS OF 40 KT...SHOULD
CREATE AROUND 35-40 KT OF EFFECTIVE SHEAR AS WELL. THUS ATMOSPHERE
APPEAR SUPPORTIVE OF ORGANIZED DEEP MOIST CONVECTION TODAY.
A COUPLE OF SCENARIOS ARE POSSIBLE TODAY FOR CONVECTIVE EVOLUTION.
THE FIRST IS THE ELEVATED SHOWERS AND ISOLATED STORMS OVER SOUTH
CENTRAL SODAK INCREASES IN AREAL COVERAGE AND INTENSITY AND TRACKS
SOUTHEAST INTO EASTERN NEB/WRN IA EVENTUALLY BECOMING NEARLY
SURFACED-BASED BY MID TO LATE AFTERNOON. THIS IS SUPPORTED BY
LATEST 12Z NAM AND HRRR. THE SECOND OPTION IS FOR THIS ELEVATED
ACTIVITY TO WEAKEN THROUGH THE MORNING AND SHIFT EASTWARD WITH THE
SURFACE COLD FRONT LIGHTING UP FROM NE SODAK INTO N-CNTRL NEB BY
LATE AFTERNOON AND THEN MAKING IT INTO THE FA AFTER 22Z. THIS IS
MORE SUPPORTED BY RECENT RUC AND GFS RUNS. ATTM IS HARD TO SAY
WHICH WILL WORK OUT TODAY...BUT THE LONGER THE ACTIVITY GOES IN SE
SODAK...THE BETTER THE CHANCE THAT THIS ACTIVITY EVENTUALLY
BECOMES NEAR SURFACE-BASED AND TURN SE. WITH CURRENT UPDATE WILL
REMOVE MORNING POPS FROM CENTRAL AND SOUTHERN FA AND CONT CHC POPS
IN THE NORTH. WILL INCREASE POPS INTO THE LIKELY CAT THIS
AFTERNOON IN NORTHEAST NEB. HAIL AND WIND CONTINUE TO LOOK TO BE
THE MAIN THREATS WITH WEAKER LOW LEVEL WIND SHEAR LIMITING TORNADO
THREAT.
NEW ZFP/GRIDS ARE ALREADY OUT.
BOUSTEAD
&&
.PREV DISCUSSION... /ISSUED 312 AM CDT THU AUG 18 2011/
DISCUSSION...
MAIN CHALLENGE WITH THIS FORECAST PACKAGE DEALS WITH THE POTENTIAL
FOR SEVERE CONVECTION LATE THIS AFTERNOON THROUGH THE OVERNIGHT
HOURS.
TODAY - TONIGHT:
A ZONE OF STRONG UPPER LEVEL FLOW AROUND 80 TO 90 KTS IS ROUNDING
THE TOP OF THE SOUTHWESTERN RIDGE. THERE ALSO APPEARS TO BE A WAVE
MOVING INTO THE NORTHERN ROCKIES BASED ON AIRCRAFT DATA AND WATER
VAPOR IMAGERY. THIS WAVE SHOULD MAKE IT INTO THE CENTRAL/NORTHERN
PLAINS THIS AFTERNOON AND HELP TRIGGER CONVECTION IN WHAT SHOULD BE
A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS. THE NAM AND THE
GFS BOTH INDICATE A SURFACE WAVE IN NORTHERN NEBRASKA/SOUTHERN SOUTH
DAKOTA WHICH WILL HELP TO NOT ONLY INITIATE CONVECTION BUT ALSO TO
BACK SURFACE WINDS AND LOCALLY ENHANCE HELICITY VALUES. THIS SHOULD
OCCUR IN WHAT MAY BE EXTREME INSTABILITY WITH CAPE VALUES RANGING
FROM 3K J/KG TO 4K J/KG. THE STRONG UPPER LEVEL FLOW WILL ALSO LEAD
TO FAVORABLE SHEAR ON THE ORDER OF 40 TO 50 KTS. ONGOING
MESOANALYSIS WILL NEED TO BE DONE TO DETERMINE THE LOCATION OF THE
SURFACE WAVE THROUGHOUT THE DAY BUT LATEST MODELS INITIATE
CONVECTION ALONG/EAST OF THE WAVE TO THE WEST/NORTHWEST OF THE
CWA. GIVEN CAPE/SHEAR COMBINATIONS IN THIS AREA SEVERE CONVECTION
SEEMS LIKELY WITH THE INITIAL STORMS LIKELY TO BE SUPER-CELLULAR.
STORMS SHOULD THEN GROW UPSCALE AS COLD POOLS MERGE WITH THE END
RESULT BEING ONE OR MORE STRONG TO SEVERE CONVECTIVE SYSTEMS/BOWS.
GIVEN THE NORTHWEST FLOW ALOFT ANY CONVECTIVE SYSTEM SHOULD TRACK
TO THE SOUTHEAST ACROSS EASTERN NEBRASKA/WESTERN IOWA AND INTO
NORTHWESTERN MISSOURI. THIS TRACK WILL ALSO CORRESPOND TO AN AXIS
OF HIGHER THETA-E AIR SO STORMS SHOULD BE ABLE TO MAINTAIN
THEMSELVES EASILY ACROSS THE CWA.
FRIDAY:
WE SHOULD BE IN THE WAKE OF ANY SYSTEM FOR FRIDAY WITH ANOTHER
BRIEF BREAK FROM THE ACTIVE WEATHER. NORTHEASTERLY SURFACE FLOW
SHOULD HELP KEEP THE REGION DRY WITH TEMPERATURES IN THE MID TO
UPPER 80S PREVAILING. TEMPERATURES COULD BE A BIT COOLER DEPENDING
ON HOW THICK THE CLOUD COVER IS IN THE WAKE OF THE CONVECTIVE
SYSTEM.
FRIDAY NIGHT - SATURDAY:
A BOUNDARY IS EXPECTED TO BE DRAPED ACROSS KANSAS OR OKLAHOMA BY
FRIDAY EVENING. AS ISENTROPIC ASCENT OVERRIDES THIS BOUNDARY
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP
ACROSS NORTHERN KANSAS AND SHOULD MOVE INTO SOUTHERN PORTIONS OF
NEBRASKA. HAVE ARRANGED THE HIGHEST POPS IN FAR SOUTHERN/SOUTHEAST
NEBRASKA AND TAPERED CHANCES ACROSS THE REMAINDER OF CWA. WHILE THE
FOCUS IS EXPECTED TO BE ACROSS NORTHERN KANSAS AND SOUTHERN
NEBRASKA...THE ENTIRE REGION SHOULD BE IN A FAVORABLE/DIFFLUENT
REGION OF THE UPPER JET SO COULD SEE MORE ISOLATED TO SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY NORTH OF THE MAIN FOCUS.
SUNDAY - WEDNESDAY:
FEW CHANGES WERE MADE TO THIS PERIOD BUT WITH THE SOUTHWESTERN RIDGE
EXPANDING DID INCREASE TEMPERATURES A FEW DEGREES THROUGH TUESDAY.
THE AREA SHOULD REMAIN IN NORTHWEST FLOW ALOFT BUT WITH THE JET
SHIFTED NORTH OF THE REGION PRECIPITATION CHANCES LOOK TOO LOW AT
THIS POINT TO MENTION.
CDB
AVIATION...
FOR THE 06Z TAFS...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
EARLY MORNING ACROSS THE REGION. THE BULK OF THE TSRA ACTIVITY
SHOULD STAY NORTH AND EAST OF THE TERMINALS...BUT A FEW STORMS
AFFECTING THE TAF SITES CAN NOT BE RULED OUT. CIGS/VIS WILL
GENERALLY BE VFR...THOUGH A FEW INSTANCES OF MVFR WILL BE POSSIBLE.
LATER TODAY...WINDS WILL TURN SOUTHEAST AHEAD OF AN APPROACHING
STORM SYSTEM. TSRA WILL BE POSSIBLE AT THE TERMINALS DURING THE
AFTERNOON AND ESPECIALLY EVENING HOURS...WITH A FEW STRONG STORMS
POSSIBLE. IFR CONDITIONS CAN BE EXPECTED WITHIN ANY TSRA.
BOXELL
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
99
Hazardous weather outlook, Aug 18, 10:35 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 AM CDT THU AUG 18 2011
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1135 AM CDT THU AUG 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON AND TONIGHT. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE AFTER 1 PM IN NORTHEAST NEBRASKA...AND AFTER 3 PM
IN EAST CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS WESTERN IOWA.
THE MOST LIKELY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO NORTHEAST
NEBRASKA EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL CONTINUE TO
MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS LIKELY IN SOUTH DAKOTA AND THIS ACTIVITY MAY MOVE
INTO THE REGION THIS EVENING AND OVERNIGHT. WITH SUFFICIENT
MOISTURE IN PLACE ACROSS THE AREA...THE ATMOSPHERE IS EXPECTED TO
BECOME STRONGLY UNSTABLE THIS AFTERNOON. THIS...ALONG WITH
SEASONABLY STRONG WIND SHEAR...WILL ALLOW FOR ORGANIZED
THUNDERSTORMS...INCLUDING A COUPLE OF SUPERCELLS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS.
MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER ROUND OF THUNDERSTORMS IS FORECAST FROM FRIDAY EVENING
THROUGH SATURDAY ACROSS MAINLY SOUTHEASTERN NEBRASKA. SEVERE
THUNDERSTORMS ARE NOT EXPECTED. ADDITIONAL SMALL CHANCES FOR
THUNDERSTORMS WILL PERSIST INTO MONDAY BUT AGAIN...SEVERE STORMS
ARE NOT EXPECTED WITH THIS ACTIVITY
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
BOUSTEAD
In the hours before
Special weather statement, Aug 18, 11:23 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1223 PM CDT THU AUG 18 2011
NEZ011-181815-
KNOX NE-
1223 PM CDT THU AUG 18 2011
...SPECIAL WEATHER STATEMENT FOR CENTRAL KNOX COUNTY UNTIL 115 PM
CDT...
AT 1219 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF NIOBRARA...OR 35
MILES WEST OF YANKTON...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NIOBRARA...
VERDIGRE...
CENTER...
WINNETOON...
BAZILE MILLS...
THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
BOUSTEAD
Local storm report, Aug 18, 11:38 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1238 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL NIOBRARA 42.75N 98.03W
08/18/2011 E0.88 INCH KNOX NE TRAINED SPOTTER
NICKEL SIZE HAIL
&&
MILLERLocal storm report, Aug 18, 11:55 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1255 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL NIOBRARA 42.75N 98.03W
08/18/2011 E1.00 INCH KNOX NE TRAINED SPOTTER
QUARTER SIZE HAIL...AND LOTS OF IT.
&&
MILLERLocal storm report, Aug 18, 12:13 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
113 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM TSTM WND GST BLOOMFIELD 42.60N 97.65W
08/18/2011 E60 MPH KNOX NE FIRE DEPT/RESCUE
50 TO 60 MPH IN BLOOMFIELD.
&&
JBLocal storm report, Aug 18, 12:20 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
120 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 6 ENE BLOOMFIELD 42.63N 97.54W
08/18/2011 E4.25 INCH KNOX NE LAW ENFORCEMENT
HAIL UP TO SOFTBALL SIZE
&&
JBRANDThunderstorm Wind, Monona
- When
- August 18, 1:16 PM CST
- Where
- Monona County, 0.51 mi E of Mapleton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.170, -95.790
The public estimated that thunderstorm wind gusts reached around 60 mph.
Thunderstorm Wind, Shelby
- When
- August 18, 3:00 PM CST
- Where
- Shelby County, 0.86 mi NW of Harlan to 3.19 mi WNW of Harlan
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 41.660, -95.340
Thunderstorm winds were measured at 65 mph a few miles northwest of Harlan. The winds flattened grain bins in the area and a couple of outbuildings were destroyed. A thousand gallon propane tank was moved around 10 feet by the winds.
Hail, Shelby
- When
- August 18, 3:12 PM CST
- Where
- Shelby County, 0.52 mi E of Tennant
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.600, -95.440
Hail, Shelby
- When
- August 18, 3:16 PM CST
- Where
- Shelby County, 1.24 mi ESE of Shelby
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.510, -95.430
Nickel-size hail fell along with thunderstorm wind gusts estimated at around 50 mph.
Hail, Pottawattamie
- When
- August 18, 3:40 PM CST to 3:50 PM CST
- Where
- Pottawattamie County, 0.86 mi SE of Hancock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.390, -95.360
Hail up to quarter-size lasted for around 10 minutes.
Hail, Harrison
- When
- August 18, 3:49 PM CST
- Where
- Harrison County, 1.73 mi SW of Modale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -96.040
Hail, Pottawattamie
- When
- August 18, 4:26 PM CST to 4:37 PM CST
- Where
- Pottawattamie County, 1 mi E of Council Bluffs to 0.66 mi SW of Lake Manawa
- Measured
- 2.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.270, -95.851
Hail up to baseball-size which was accompanied by thunderstorm wind gusts estimated at around 60 mph caused extensive damage to homes and vehicles in the Council Bluffs area. Iowa Western Community College had at least a million dollars worth of damage to buildings, mainly to roofs, windows and siding, according to the college's vice president of marketing and public relations.
Thunderstorm Wind, Pottawattamie
- When
- August 18, 4:26 PM CST to 4:37 PM CST
- Where
- Pottawattamie County, Council Bluffs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.270, -95.870
Thunderstorm wind gusts estimated at around 60 mph accompanied hail that reached up to baseball-size in the Council Bluffs area. The wind driven hail caused extensive damage to homes, vehicles and trees around town.
Hail, Monona
- When
- August 18, 4:40 PM CST
- Where
- Monona County, 0.86 mi NW of Whiting
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.140, -96.160
Hail, Mills
- When
- August 18, 4:40 PM CST to 4:50 PM CST
- Where
- Mills County, Mineola
- Measured
- 3 in hail
- Injuries
- 5 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.150, -95.720
Hail, some as large as around softball-size, was accompanied by thunderstorm winds estimated at 60 mph or stronger. The hail and strong winds caused considerable home and vehicle damage in the Mineola area, especially on the east side of the structures. It was reported that almost every home in town lost at least one window. Bicyclists on a weekly jaunt on a local trail were hit by the wind and hail with several sustaining minor injuries due to the wind driven hail.
Thunderstorm Wind, Mills
- When
- August 18, 4:40 PM CST to 4:50 PM CST
- Where
- Mills County, Mineola
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.150, -95.720
Hail, some as large as softball-size, was accompanied by thunderstorm winds estimated at 60 mph or stronger. The hail and strong winds caused considerable home and vehicle damage in the Mineola area, especially on the east side of the structures. Bicyclists on a weekly jaunt on a local trail were hit by the wind and hail with several sustaining minor injuries due to the wind driven hail.
Hail, Monona
- When
- August 18, 4:54 PM CST
- Where
- Monona County, 0.51 mi E of Onawa
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.030, -96.090
Thunderstorm Wind, Montgomery
- When
- August 18, 4:55 PM CST
- Where
- Montgomery County, 0.87 mi SE of Red Oak
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.010, -95.220
A thunderstorm wind gust of 64 mph was measured at the Red Oak Awos. The strong winds severely damaged a hanger at the Red Oak airport and dropped some trees onto homes in the region.
Hail, Montgomery
- When
- August 18, 5:03 PM CST to 5:08 PM CST
- Where
- Montgomery County, 3.12 mi SW of Wallin to 4.27 mi SSE of Stanton
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.036, -95.110
Hail up to baseball-size was accompanied by thunderstorm wind gusts estimated at around 70 mph around the Stanton area. Some crops north of Stanton were destroyed and vehicle and home damage was noted across the area.
Thunderstorm Wind, Montgomery
- When
- August 18, 5:03 PM CST to 5:08 PM CST
- Where
- Montgomery County, 3 mi N of Stanton to 2.93 mi SSE of Stanton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.023, -95.120
Hail up to baseball-size was accompanied by thunderstorm wind gusts estimated at around 70 mph around the Stanton area. Some crops north of Stanton were destroyed and vehicle and home damage was noted across the area.
Thunderstorm Wind, Montgomery
- When
- August 18, 5:05 PM CST to 5:10 PM CST
- Where
- Montgomery County, Villisca
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.930, -95.000
Thunderstorm wind gusts estimated at over 60 mph severely damaged some grain bins in the Villisca area and caused widespread tree damage as well. Some of the fallen trees damaged homes and vehicles and the winds were accompanied by hail at least golf ball-size which also damaged vehicles and homes.
Hail, Montgomery
- When
- August 18, 5:05 PM CST to 5:10 PM CST
- Where
- Montgomery County, Villisca
- Measured
- 1.75 in hail
- Reported by
- Newspaper
- Coordinates
- 40.930, -95.000
Hail at least up to golf ball-size was accompanied by thunderstorm wind gusts estimated at over 60 mph. The winds and hail caused extensive tree, vehicle and home damage in the area.
Hail, Harrison
- When
- August 18, 5:44 PM CST
- Where
- Harrison County, 0.86 mi NE of Woodbine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -95.710
Hail, Shelby
- When
- August 18, 5:57 PM CST
- Where
- Shelby County, 0.69 mi N of Harlan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -95.330
Thunderstorm Wind, Page
- When
- August 18, 6:00 PM CST to 6:15 PM CST
- Where
- Page County, 2.24 mi NE of Coin to 1.48 mi NNW of Braddyville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.690, -95.197
Thunderstorm wind gusts estimated at around 70 mph and at least one inch hail caused extensive damage in a swath from Shambaugh through College Springs, Coin and into the Braddyville area. Numerous north or east facing windows and siding across these areas were broken out or damaged, power lines and trees were downed and crop damage was extensive. More than 80 power poles were snapped from Highway 2 to south of Coin, and the downed poles and lines essentially closed off the south or east routes in or out of town. Some residents claimed it was the worst storm that they had ever witnessed.
Hail, Page
- When
- August 18, 6:00 PM CST to 6:15 PM CST
- Where
- Page County, 2.2 mi NE of Coin to 1.5 mi NW of Braddyville
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.693, -95.200
Hail at least 1 inch in diameter was accompanied by thunderstorm wind gusts estimated at around 70 mph. The wind driven hail caused extensive damage in a swath from Shambaugh through College Springs and into the Braddyville area. Numerous north or east facing windows and siding were broken out or damaged, power lines and trees were downed and crop damage was extensive. More than 80 power poles were snapped from Highway 2 to south of Coin. Some residents claimed it was the worst storm they had ever witnessed.
Hail, Harrison
- When
- August 18, 6:05 PM CST
- Where
- Harrison County, 1.62 mi SSW of Missouri Vly
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.549, -95.915
Near the intersection of Highway 30 and I29.
Hail, Page
- When
- August 18, 6:09 PM CST to 6:24 PM CST
- Where
- Page County, 1.25 mi ESE of Clarinda Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -95.000
The hail lasted for around 15 minutes.
Hail, Pottawattamie
- When
- August 18, 6:33 PM CST
- Where
- Pottawattamie County, 0.69 mi N of Underwood
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.390, -95.680
Hail, Mills
- When
- August 18, 6:48 PM CST
- Where
- Mills County, 1.56 mi E of Glenwood
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.050, -95.740
Hail, Mills
- When
- August 18, 6:53 PM CST
- Where
- Mills County, 1.56 mi E of Glenwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.050, -95.740
Pea to quarter-size hail was reported by the public in the Glenwood area. The hail was accompanied by wind gusts estimated at 60 mph or stronger.
Thunderstorm Wind, Mills
- When
- August 18, 6:53 PM CST
- Where
- Mills County, Glenwood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.050, -95.770
Pea to quarter-size hail was accompanied by wind gusts estimated at 60 mph or stronger. Trees and large tree limbs were downed in the area and some vehicle and home damage was noted.
Hail, Fremont
- When
- August 18, 7:13 PM CST
- Where
- Fremont County, 0.52 mi E of Randolph
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -95.560
Thunderstorm Wind, Fremont
- When
- August 18, 7:30 PM CST
- Where
- Fremont County, Sidney
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.750, -95.650
Thunderstorm wind gusts estimated at around 70 mph caused extensive tree and property damage in the Sidney area. The county Chief Deputy reported that there was a tree down on about every block. Pieces of a roof of an auto parts store blew off and damaged several vehicles in the area and a grocery store lost several windows. A barn collapsed from the winds as well. Power poles were snapped and the power was lost across a large part of the area.
Hail, Fremont
- When
- August 18, 7:33 PM CST
- Where
- Fremont County, 0.52 mi W of Farragut
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -95.480
Thunderstorm Wind, Page
- When
- August 18, 7:50 PM CST
- Where
- Page County, Shenandoah
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.770, -95.370
Thunderstorm wind gusts estimated at around 60 mph downed several trees in the Shenandoah area.
Thunderstorm Wind, Page
- When
- August 18, 7:55 PM CST
- Where
- Page County, 0.87 mi NW of Clarinda
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.740, -95.040
Thunderstorm wind gusts were measured at 58 mph by the Awos in Clarinda.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 18 to 19, 20112 injured · $1.2 million · 1.75 in hail · 71 events
- Flash Flooding and Hail in Utah, August 18 to 22, 20111 death · 1 injured · 0.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, August 18, 2011$2.5 million · 1.75 in hail · 17 events
- Hail and Damaging Winds in Iowa, August 18, 2011$3.4 million · 2.75 in hail · 10 events
- Hail in Ohio, August 18 to 19, 2011$650,000 · 2 in hail · 31 events
- Flash Flood and Damaging Winds in Arizona, August 18, 20111 injured · $1.1 million · 65 kt wind · 4 events
- Hail in South Dakota, August 18, 2011$945,000 · 2.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 18, 2011$435,000 · 4.25 in hail · 18 events
- Tornado and Hail in North Carolina, August 18, 2011$500,000 · EF0 · 7 events
- Hail and Damaging Winds in Pennsylvania, August 18 to 19, 2011$300,000 · 1.25 in hail · 16 events
- Flash Flood and Dust Storm in Arizona, August 18, 2011$285,000 · 54 kt wind · 8 events
- Tornado and Flash Flood in Nebraska, August 18, 20113 injured · $6,000 · EF0 · 51 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326009, 326013, 326015, 326016, 326030, 326017, 326035, 342761, 326019, 334980, 334981, 326021, 326040, 326041, 334993, 334997, 335050, 326044, 326047, 326055, 342768, 326056, 326057, 326058, 326060, 326061, 334985, 326064, 334632, 326065, 334629, 326068.